Wyoming, 2011High Wind in Wyoming, May 30, 2011
May 30, 2011 · NWS CYS · 10 events in 10 counties and zones
Strong westerly winds aloft combined with a tight surface pressure gradient behind a Pacific cold front produced stromg and gusty winds across southeast Wyoming.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds aloft combined with a tight surface pressure gradient behind a Pacific cold front produced stromg and gusty winds across southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 30, 5:50 AM MST, 3 hours 16 minutes earlier.
Area forecast discussion, May 30, 5:50 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
650 AM MDT MON MAY 30 2011
.UPDATE...
VISIBILITIES HAVE BEEN STEADILY IMPROVING ACROSS SOUTHEAST WYOMING
AS INCREASING WEST WINDS HAVE ERODED MOST OF THE FOG.
THEREFORE...WILL CANCEL THE WYOMING PORTION OF THE DENSE FOG
ADVISORY. HAHN
&&
.PREV DISCUSSION... /ISSUED 357 AM MDT MON MAY 30 2011/
SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
TODAY...MAIN STORY WILL BE THE WINDS. LOW AND MID LEVEL WINDS NOT AS
STRONG AS MODELS DEPICTED YESTERDAY. SURFACE THROUGH 700 MB
GRADIENTS LOOK BORDERLINE FOR HIGH WINDS ALONG WITH THE CRAIG TO
CASPER HEIGHT GRADIENT. HOWEVER...WITH SOME DOWNWARD FORCING NOTED
ON THE 500-300 MB AND 700-500 MB LAYERS AND COLD AIR ADVECTION IN
THE WAKE OF THE PASSING PACIFIC COLD FRONT...BELIEVE AT LEAST OUR
WIND PRONE LOCATIONS SUCH AS ARLINGTON...BORDEAUX...VEDAUWOO AND
WESTERN LARAMIE COUNTY WILL BE ABLE TO ACHIEVE HIGH WIND CRITERIA
WITH OTHER AREAS CLOSE ENOUGH TO WARRANT UPGRADING THE HIGH WIND
WATCH TO A WARNING. HAVE DECIDED TO EXTEND THE WARNING TO 800 PM AS
GRADIENT HOLDS ON INTO THE EVENING. SOME SHOWERS THIS AFTERNOON IN
UPSLOPE REGIONS OF OUR WESTERN COUNTIES...WITH STRONG DOWNSLOPING
KEEPING IT DRY FURTHER EAST.
TONIGHT...WINDS WILL SUBSIDE IN THE EVENING WITH GRADIENTS RELAXING.
PRECIPITATION ENDS WITH LOW AND MID LEVEL MOISTURE DECREASING.
TUESDAY...WARMING TREND BEGINS AS HEIGHTS AND THICKNESSES RISE. WITH
700 MB TEMPERATURES NEAR 6C...WILL SE HIGH TEMPERATURES IN THE 60S
AND 70S.
TUESDAY NIGHT...NOT AS COLD WITH A MODIFYING AIRMASS AND RETURN
SOUTHERLY WINDS.
WEDNESDAY...EVEN WARMER WITH SOUTHWEST FLOW ALOFT AND 1000-500 MB
THICKNESSES RISING TO 5820 METERS WITH 700 MB TEMPERATURES NEAR
14C...PRODUCING HIGH TEMPERATURES IN THE 70S AND 80S.
WEDNESDAY NIGHT...MINIMUM TEMPERATURES STILL WARMER WITH MORE
MODERATE AIRMASS AND DECENT LOW LEVEL MIXING.
LONG TERM...THURSDAY THROUGH MONDAY...
A MORE SUMMERTIME PATTERN IS TAKING SHAPE IN THE EXTENDED WITH A
PERSISTENT CENTRAL US RIDGE FLANKED BY MEAN UPPER TROUGHING NEAR
EACH COAST. THE RESULT WILL BE FOR WARM TEMPERATURES WHICH WILL
HEIGHTEN FLOODING CONCERNS. INITIALLY...A WRN CONUS UPPER TROUGH
WILL BE LIFTING NORTHEAST FROM THE PAC NW INTO THE NRN ROCKIES ON
THURSDAY. THE BULK OF THE ENERGY WILL REMAIN NORTHWEST OF THE
CWA...HAVING LITTLE IMPACT OUTSIDE OF A FEW MORE CLOUDS ASSOCIATED
WITH A DRY PACIFIC FRONTAL PASSAGE THURSDAY NIGHT. THIS TROUGH
WILL CONTINUE TO LIFT INTO THE CANADIAN PRAIRIE PROVINCES ON
FRIDAY...WITH ANOTHER LOW DROPPING INTO THE SW CONUS IN ITS PLACE
OVER THE WEEKEND. MID/UPPER FLOW WILL CONTINUE TO AMPLIFY FRIDAY
INTO THE WEEKEND AS THIS REPLACEMENT LOW PRESSURE SYSTEM PULLS UP
NEARLY STATIONARY. NORTHEAST BL FLOW ON FRIDAY WILL TURN
SOUTHEASTERLY FOR SATURDAY ALLOWING MOISTURE TO ADVECT NORTH ALONG
THE FRONT RANGE. LIFTED INDICES ON FRIDAY DROP TO NR 0C ACROSS SRN
ZONES AND TO -3 TO -6C EAST OF THE LARAMIE RANGE FOR SATURDAY AND
SUNDAY. THE GFS AND ECMWF DIFFER ON THE SPEED OF WHICH THIS UPPER
LOW LIFTS NORTHEAST FOR THE WEEKEND WITH THE ECMWF A TAD QUICKER.
IN EITHER CASE...WOULD EXPECT MORE SUMMERTIME CONVECTION CHANCES
TO RETURN BY NEXT WEEKEND. SO...HAVE INTRODUCED AFTERNOON/EVENING
THUNDERSTORM CHANCES INTO THE FORECAST ALONG THE FRONT RANGE ON
SATURDAY AND ACROSS THE ENTIRE AREA ON SUNDAY AND MONDAY. NOW FOR
TEMPERATURES...THURSDAY WILL BE THE WARMEST DAY OF THE PERIOD AS
700MB TEMPERATURES CLIMB TO NEAR 15C. THIS WILL YIELD 70S WEST AND
80S TO NR 90 EAST. FRIDAY WILL BE THE COOLEST AS 700MB TEMPS DIP
TO AROUND 4C BEHIND THURSDAY NIGHTS PACIFIC FRONTAL PASSAGE.
TEMPERATURES WILL SLOWLY WARM FOR SATURDAY THROUGH MONDAY.
&&
.AVIATION...12Z TAF ISSUANCE...
AREA TERMINALS WILL REMAIN IN THE LOW CLOUDS/FOG THROUGH THE
MORNING. AS A RESULT...LIFR/IFR CONDITIONS CAN BE EXPECTED AT
LEAST THROUGH MID-MORNING. THESE LOW CLOUDS/FOG WILL OBSCURE THE
MOUNTAINS FOR SOUTHEAST WYOMING ROUTES. AS THE MORNING
PROGRESSES...WEST WINDS WILL INCREASE SCOURING OUT THE LOW
CLOUDS/FOG INITIALLY AT KRWL AND CONTINUING EAST INTO THE WESTERN
NEBRASKA PANHANDLES BY LATE MORNING. SO EXPECT CONDITIONS TO
GRADUALLY RETURN TO VFR THRU THE MORNING. STRONG WEST WINDS WILL
BE THE MAIN IMPACT MAINLY AT SOUTHEAST WYOMING AIRFIELDS LATER
TODAY. THESE WINDS WILL DECREASE THIS EVENING AND TONIGHT.
&&
.FIRE WEATHER...GUSTY WEST WINDS AND A DRYING AIRMASS EXPECTED
THIS AFTERNOON AND EVENING IN THE WAKE OF A PASSING PACIFIC COLD
FRONT. DRY WITH A WARMING TREND THROUGH WEDNESDAY...THOUGH
HUMIDITIES AND WINDS REMAINING ABOVE CRITICAL THRESHOLDS.
&&
.HYDROLOGY...FRONTAL PASSAGE STILL ON TRACK THIS MORNING BRINGING SOME
SHOWERS BUT KEEPING RIVER LEVELS STEADY TO SLOWLY RISING AS
TEMPERATURES INITIALLY REMAIN NORMAL. STRONG WINDS THIS AFTERNOON
SHOULD HELP REDUCE SOME OF THE SNOWCOVER AND EXCESS MOISTURE IN THE
AREA...BUT WARMING STILL ON TRACK LATER THIS WEEK WITH HIGHS IN THE
80S INCREASING SNOW MELT AND RUNOFF.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM NOON MONDAY TO 8 PM MONDAY FOR WYZ101-
WYZ104-WYZ105-WYZ106-WYZ107-WYZ109-WYZ110-WYZ115-WYZ116-
WYZ117-WYZ118.
FLOOD WATCH UNTIL 6 PM WEDNESDAY FOR WYZ111-WYZ113.
NE...DENSE FOG ADVISORY UNTIL 9 AM MONDAY FOR NEZ002-NEZ003-NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/FIRE WEATHER/HYDROLOGY...RUBIN
LONG TERM/AVIATION...HAHNHazardous weather outlook, May 30, 7:40 AM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
840 AM MDT MON MAY 30 2011
WYZ101>119-311145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
840 AM MDT MON MAY 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST WINDS WILL DEVELOP ACROSS PORTIONS OF SOUTHEAST
WYOMING WITH GUSTS IN EXCESS OF 50 MPH POSSIBLE. PLEASE SEE THE
LATEST HIGH WIND WARNING FOR FURTHER INFORMATION.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS CARBON...ALBANY AND
CONVERSE COUNTIES THIS AFTERNOON. BRIEF HEAVY RAIN AND OCCASIONAL
LIGHTNING WILL BE THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TEMPERATURES WILL WARM MUCH ABOVE NORMAL FOR TUESDAY THROUGH THE
WEEKEND. THIS WILL ACCELERATE MOUNTAIN SNOW MELT AND WILL
HEIGHTEN FLOODING CONCERNS.
A FLOOD WATCH REMAINS IN EFFECT FOR THE LITTLE SNAKE RIVER BETWEEN
SAVERY AND BAGGS AND THE UPPER NORTH PLATTE AT SARATOGA THROUGH
WEDNESDAY AFTERNOON.
ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-311145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
840 AM MDT MON MAY 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
High Wind, Central Carbon County
- When
- May 30, 9:06 AM MST to 10:46 AM MST
- Where
- Central Carbon County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
WYDOT sensor at Walcott Junction measured sustained winds of 40 mph or greater.
High Wind, North Laramie Range
- When
- May 30, 11:52 AM MST to 9:52 PM MST
- Where
- North Laramie Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
RAWS site at Esterbrook measured gusts of 58 mph or greater with a peak gust of 63 mph at 30/1252 MST.
High Wind, North Snowy Range Foothills
- When
- May 30, 12:26 PM MST to 12:31 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Arlington measured gusts of 61 mph.
High Wind, Laramie Valley
- When
- May 30, 12:26 PM MST to 2:11 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
WYDOT sensor at Herrick Lane by Laramie measured sustained winds of 40 mph or greater with a peak gust of 67 mph at 30/1321 MST.
High Wind, South Laramie Range
- When
- May 30, 12:42 PM MST to 2:47 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or greater with a peak gust of 63 mph at 30/1432 MST.
High Wind, Converse County Lower Elevations
- When
- May 30, 1:10 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
ASOS wind sensor at Douglas measured a gust of 59 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- May 30, 1:45 PM MST to 4:36 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux measured sustained winds of 40 mph or greater with a peak gust of 71 mph at 30/1410 MST.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- May 30, 1:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
RAWS site near Muddy Gap measured a gust of 58 mph.
High Wind, East Platte County
- When
- May 30, 3:01 PM MST to 3:11 PM MST
- Where
- East Platte County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT sensor at Coleman measured gusts of 58 mph or greater with a peak gust of 59 mph at 30/1511 MST.
High Wind, South Laramie Range Foothills
- When
- May 30, 3:51 PM MST to 4:51 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Wyo Hill measured sustained winds of 40 mph or greater with a peak gust of 62 mph at 30/1551 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, May 30, 20111 death · 14 injured · 2 events
- Tornadoes and Hail in North Dakota, May 30, 2011$2.4 million · EF2 · 27 events
- Heat in Alabama, May 30, 201124 injured · 1 event
- Tornado and Hail in Nebraska, May 30, 2011$5.5 million · EF0 · 31 events
- Heat in Pennsylvania, May 30, 20111 death · 1 event
- Tornadoes and Flash Flood in Minnesota, May 30 to 31, 2011$1.6 million · EF1 · 18 events
- Tornadoes and Hail in Nebraska, May 30, 2011$1.1 million · EF0 · 45 events
- Tornadoes and Hail in South Dakota, May 30, 2011$160,000 · EF0 · 23 events
- Flash Flooding in New Hampshire, May 30 to 31, 2011$321,000 · 6 events
- Hail and Lightning Strike in Minnesota, May 30, 2011$100,000 · 1.75 in hail · 14 events
- Flash Flooding in Vermont, May 30, 2011$125,000 · 2 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2011$65,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298518, 298512, 298525, 298526, 298528, 298511, 298514, 298513, 298517, 298534.